• Users Online: 182
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 4  |  Issue : 4  |  Page : 206-209

Subacute thyroiditis following COVID19 vaccine: Report of four cases


1 Department of Medicine, Mohammed Bin Rashid University of Medicine and Health Sciences; Department of Endocrinology, Mediclinic Parkview Hospital, Dubai, United Arab Emirates
2 Department of Endocrinology, Mediclinic Dubai Mall, Dubai, United Arab Emirates

Correspondence Address:
Sara El Ghandour
Department of Endocrinology, Mediclinic Parkview Hospital, Dubai
United Arab Emirates
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jdep.jdep_46_21

Rights and Permissions

An increase in the incidence of subacute thyroiditis (SAT) following the COVID-19 vaccine. The aim of this report is to shed the light on different presentations of SAT postCOVID-19 vaccine while reviewing the link between the vaccine and subsequent thyroid inflammation. We present the case of a middle-aged man who presented symptoms of SAT 1-week postvaccine. He achieved euthyroidism 6 weeks later. We also present the case of a middle-aged woman with less severe symptoms of SAT 4 weeks after the vaccine. She is in the hypothyroid phase 11 weeks later. A 37-year-old male developed severe symptoms 2 weeks after the first dose and is still hyperthyroid 5 weeks later. A 36-year-old woman presented with silent SAT 3 weeks after the first dose. Cases of SAT following SARS-Cov-2 are now reported increasingly. COVID-19 can cause thyroiditis via direct cell, or alternatively though immune destruction of the thyroid in genetically susceptible individuals. Similarly, the vaccine can promote inflammation through the same mechanisms. Indeed, there is a postulated cross-reactivity between the spike protein and thyroid antigens. More-so, there is the studied vaccine adjuvant effect on the endocrine system, namely the thyroid in this case. Cases of SAT postCOVID-19 vaccines are increasingly reported. Theories are similar to COVID19-induced thyroiditis but also other mechanisms are uniquely mediated by vaccines. A low threshold should be set to diagnose SAT in patients with one or more hyperthyroid symptoms presenting 1–8 weeks postCOVID-19 vaccine.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed444    
    Printed36    
    Emailed0    
    PDF Downloaded33    
    Comments [Add]    

Recommend this journal